Low C4? High dose steroids and Azathioprine - help!

Hi guys. Can anyone give me any more information on low C4 levels? Mine have apparently been steadily dropping and are now 0.08. The Rheumatologist has put me on 50mg prednisolene but after being on it a week and a half I'm not noticing much improvement. In the past it has taken a couple of weeks for steroids to kick in so I'm still hoping, but my Rheumatologist wants me to go on Azathioprine next week if there's no improvement. I'd really appreciate any info on reduced C4 levels and being on Azathioprine. I'm obviously reluctant to go on another immunosuppressant drug but if the risks are greater to leave it then I don't have much choice I guess. (My Rheumatologist has not discussed the drug with me but wants me to go on it before I see him. GP was unable to give me any understanding of C4 levels and the implications). Thank you guys x

3 Replies

  • Hi Tnksie

    C3 and C4 levels refer to complement which is part of the immune process and particularly useful in measuring the activity of Lupus. The level drops as the body uses it to try to clear the disease during flares. I have low levels of one or both of these when I am having a flare even if ESR, ANA etc etc all come back normal. I was reluctant (very reluctant) to start the stronger immunosuppression and avoided it for several months much to the exasperation of my Rheumatologist but, he was right, I did need it. Your Dr would not have suggested Azathioprine without good reason. If you are unsure, perhaps there is a Rheumatology nurse who can chat through your concerns and support you?

    Best wishes and hope you feel better soon. Clare x

  • Hello i was in same situation,I was advised start azathioprine since i did so my c4 and c3 levels went back to normal levels apart from early days when azathioprine had not kicked in fully yet.

    hope that helps,c4 and c3 can go low in sle a marker to show discease level activity..If asked you start it would be strong reason for me i was developing bad antibodies for another auto immune problem plus low c3 low c4.

  • Be careful of too many steroids as this could lead to AVN and eventually joint replacements.

You may also like...